Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS New Orleans, LA

August 17, 2009Hancock County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 17, 2009, 2:40 PM CDT for Hancock County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2009, 2:40 PM CDT (19:40 UTC)
Expired
Aug 17, 2009, 5:45 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 171940
FFWLIX
MSC045-172245-
/O.NEW.KLIX.FF.W.0020.090817T1940Z-090817T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT MON AUG 17 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAVELAND...

* UNTIL 545 PM CDT

* AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KILN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL ESTIMATES OF 1 TO 2 INCHES HAVE ALREADY OCCURRED AND 
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3022 8959 3032 8963 3034 8962 3036 8964
      3046 8968 3052 8948 3029 8934

$$
BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:28 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 17, 12:28 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1228 PM CDT MON AUG 17 2009

.AVIATION...
...18Z TAF ISSUANCE...

BIGGEST ISSUE THIS AFTERNOON WILL BE THE ONSET OF RAINFALL AT THE
DIFFERENT SITES. GPT AND MSY SEEM LIKE THEY WILL BE FIRST IN ON
THE RAIN AS THE CONVECTION MOVES INLAND FROM THE COASTAL WATERS.
INCLUDED -TSRA AT ALL SITES THROUGH THIS AFTERNOON. OUTSIDE OF
PERIODS OF RAIN...VFR CONDITIONS SHOULD PREVAIL WITH THE EXCEPTION
OF SOME LIGHT FOG POSSIBLE TONIGHT AND EARLY TOMORROW MORNING AT
MCB.

98/SO

&&

.PREV DISCUSSION... /ISSUED 844 AM CDT MON AUG 17 2009/

UPDATE...
..SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. THE SOUNDING THIS
MORNING SHOWS A SLIGHT DRYING...IN RELATIVE TERMS OF COURSE...AS
COMPARED TO YESTERDAY WHICH IS LIKELY DUE SOME DRY AIR BEING
PUSHED INTO THE AREA DUE TO THE CIRCULATION ASSOCIATED WITH
CLAUDETTE. PWS STILL REMAIN SLIGHTLY ABOVE 2 INCHES...BUT THIS IS
DOWN FROM OVER 2.2 INCHES YESTERDAY. THE DRIEST AIR IS IN A SMALL
LAYER AROUND 15K FEET. AS CLAUDETTE CONTINUES TO PUSH NORTH AND
HEATING OF THE DAY TAKES PLACE...WE SHOULD HAVE NO PROBLEMS WITH
MORE CONVECTION FIRING UP INLAND. ALREADY THE SCOPE IS PRETTY
LOADED OFFSHORE. THE BIGGEST THREAT TODAY WILL BE THE POSSIBILITY
OF HEAVY RAINFALL AFTER THE CONVECTION BEGINS TO FIRE DUE TO THE
LACK OF ANY WINDS THROUGHOUT THE ENTIRE COLUMN. THE STORM MOTION
FROM THE THE SOUNDING IS NIL THEREFORE STORMS THAT DO FORM WILL
HAVE A HARD TIME MOVING.

98/SO

PREV DISCUSSION... /ISSUED 406 AM CDT MON AUG 17 2009/

SYNOPSIS...
LATEST SURFACE ANALYSIS REVEALED A 1014MB LOW ASSOCIATED WITH
TROPICAL CLAUDETTE OVER THE FLORIDA PANHANDLE AND 1023MB HIGH OVER
THE CAROLINA. AS A RESULT...THE TIGHTEST PRESSURE GRADIENT
REMAINED EAST AND NORTHEAST OF THE LOW. MEANWHILE...PRESSURE
GRADIENT REMAINS WEAK ACROSS THE FORECAST AREA THIS MORNING.
TYPICALLY DESCENT AIR IS NOTED ON THE NORTHWEST SIDE OF TROPICAL
SYSTEMS...WATER VAPOR IMAGERY SHOWED A SURGE OF MID LAYER MOISTURE
FROM THE GULF OVER LOUISIANA AND SOUTHERN MISSISSIPPI.

SHORT TERM...
PRECIPITABLE WATER VALUES LESS THAN 2 INCHES WERE NOTED AT JACKSON
AND SHREVEPORT AND CIRCULATION AROUND TS CLAUDETTE WILL INITIALLY
TRY TO ADVECT IN SOME RELATIVELY DRY ACROSS THE NORTH HALF
FORECAST AREA THIS MORNING BUT AS CLAUDETTE CONTINUES NORTH...THE
DEEP SOUTHEAST FLOW WILL ALLOW MOISTURE TO INCREASE AT ALL LEVELS
MAIN SOUTH LATE TODAY. NO REAL UNIFORMITY TO FREE CONVECTION
TODAY AS NO SURFACE FOCUS WILL BE IN PLACE OR WARM LAYERS ALOFT.
DEEP EAST TO NORTHEAST FLOW WILL WILL GIVE WAY TO A DEEP SOUTH
FLOW LATE THIS AFTERNOON INTO THIS EVENING. AS A RESULT...WILL
CONTINUE ABOVE NORM FOR RAIN CHANCES TODAY INTO TONIGHT.
CIRCULATION OF CLAUDETTE IS NOT EXPECTED TO AFFECT THE FORECAST
AREA TUESDAY AND DEEP MOISTURE WILL BE IN PLACE. IN
ADDITION...PRECIPITABLE WATER VALUES WILL REMAIN ABOVE 2
INCHES...AMPLE SURFACE HEATING WILL CREATE CAPE VALUES OF 1500 TO
2000 J/KG AND NO INHIBITORS SHOULD EQUATE TO ANOTHER DAY WITH
ABOVE RAIN CHANCES. 18

LONG TERM...
WEDNESDAY AND THURSDAY WILL SEE A SLIGHT EXPANSION OF THE RIDGE
OVER THE CAROLINA TO THE NORTHWEST GULF AND THIS DISPLACING THE
DEEP MOISTURE NORTH. RAIN CHANCE SHOULD RETURN TO NEAR NORMS
WEDNESDAY AND THURSDAY. IN THE MID LATS...WHILE THE TROUGH IN
PLACE OVER THE NORTH CENTRAL PLAINS LIFT NORTHEAST...ANOTHER
TROUGH IS EXPECTED TO DEEPENED OVER NORTH PLAINS THURSDAY AND
CONTINUE EAST DEEPENING OVER THE GREAT LAKES REGION BY FRIDAY.
THIS WILL DRIVE AN AXIS AND AN ASSOCIATED SURFACE BOUNDARY INTO
THE DEEP SOUTH LATE FRIDAY INTO SATURDAY. INCREASE MOISTURE
POOLING AHEAD OF THE FRONT AND AXIS WILL INCREASE RAIN CHANCE TO
SLIGHTLY ABOVE NORM FRIDAY AND EARLY SATURDAY. GFS AND ECMWF
DRIVES THE ASSOCIATED COLD FRONT THROUGH LAND AND MARINE FORECAST
AREA SATURDAY. WILL DECREASE RAIN CHANCES NEXT WEEK SOUTHEAST AND
TEMPS SHOULD LOWER ACROSS THE NORTH HALF ZONES EACH NIGHT NEXT WEEK.
18

AVIATION...
MVFR CIGS THIS MORNING AT KGPT ASSOCIATED WITH SHOWERS IN THE AREA.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP BY
LATE MORNING FOR ALL TERMINALS EXCEPT KMCB...WHERE THE CONVECTIVE
DEVELOPMENT SHOULD HOLD OFF UNTIL AROUND NOON. EXPECT AREAL COVERAGE
TO DIMINISH BELOW 30 PERCENT BY SUNSET...AND DO NOT PLAN TO CARRY
MENTION AFTER THAT. OUTSIDE OF CONVECTION...GENERALLY VFR CONDITIONS
SHOULD PREVAIL THROUGH MOST OF THE PERIOD. ANY THUNDERSTORMS WILL BE
CAPABLE OF REDUCING VSBYS TO MVFR OR IFR LEVELS. 35

MARINE...
TROPICAL STORM CLAUDETTE MADE LANDFALL NEAR DESTIN AFTER
MIDNIGHT...AND WILL CONTINUE MOVING INLAND THROUGH THE DAY. MOST OF
THE SIGNIFICANT WINDS ARE EAST OF THE CENTER OF CIRCULATION...AND
WILL NOT POSE A THREAT TO OUR MARINE AREAS. AXIS OF AN EASTERLY WAVE
EXTENDED FROM CLAUDETTE TO ABOUT 25N 93W...WITH A CONTINUED WEST TO
NORTHWEST MOVEMENT. WINDS WILL REMAIN EASTERLY OR SOUTHEASTERLY
THROUGH THE PERIOD WITH WIND SPEEDS IN THE 10 TO 15 KNOT RANGE EAST
OF THE RIVER AND GENERALLY AROUND 10 KNOTS WEST OF THE RIVER THROUGH
THE SHORT TERM. WAVES CURRENTLY IN THE 3 TO 4 FOOT RANGE EAST OF THE
RIVER SHOULD SLOWLY ABATE DURING THE DAY AS CLAUDETTE MOVES FURTHER
INLAND. NO SIGNIFICANT MARINE ISSUES OUTSIDE OF CONVECTION ONCE THE
WEATHER SUBSIDES LATER TODAY. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  89  72  92 /  40  70  20  40
BTR  73  90  73  93 /  30  70  20  40
MSY  77  89  77  92 /  40  60  20  30
GPT  75  89  76  91 /  40  60  10  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 11:02 AM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1102 AM CDT MON AUG 17 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-180500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1102 AM CDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME RATHER NUMEROUS
IN COVERAGE THROUGHOUT THE AFTERNOON BEFORE DECREASING IN COVERAGE
IN THE EARLY EVENING OVER LAND AREAS. NUMEROUS THUNDERSTORMS WILL
LIKELY CONTINUE OVER THE COASTAL WATERS OVERNIGHT. WHILE SEVERE
WEATHER IS NOT EXPECTED...THE GREATEST THREAT WILL BE VERY HEAVY
RAINFALL FROM SLOW MOVING STORMS THAT MAY POSE A LOCAL FLOOD
THREAT IN POORLY DRAINED AREAS. RAINFALL RATES OF AROUND 2 INCHES
PER HOUR CAN BE EXPECTED FROM SLOW MOVING STORMS. IN
ADDITION...OCCASIONAL LIGHTNING AND GUSTS 25 TO 35 MPH WILL ALSO
ACCOMPANY ANY STORMS THIS AFTERNOON.

COASTAL TIDES ARE RUNNING BETWEEN ONE-HALF FOOT TO ONE FOOT ABOVE
NORMAL TODAY AND WILL SLOWLY SUBSIDE THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK DISTURBANCES WITH PLENTY OF TROPICAL MOISTURE WILL CONTINUE
TO IMPACT THE OUTLOOK AREA TUESDAY. NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY. GENERAL RAINFALL AMOUNTS
OF ONE INCH CAN BE EXPECTED TUESDAY WITH ISOLATED ACCUMULATIONS OF
3 INCHES POSSIBLE IN A FEW AREAS. LOCALIZED FLOODING OF STREETS IN
LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE IN AREAS OF HEAVY
RAINFALL.

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
THURSDAY.  A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...BUT OVERALL
ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

A COLD FRONT WILL APPROACH THE REGION FRIDAY AND PUSH THROUGH SATURDAY.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE FRONT
EACH DAY. AT THIS TIME...IT APPEARS ATMOSPHERIC CONDITIONS WOULD
SUPPORT THE DEVELOPMENT OF A FEW STRONG THUNDERSTORMS.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 1:44 PM CDTAreal Flood AdvisoryLIXHancock, Harrison2 hr
Aug 17, 2:12 PM CDTFlash Flood WarningLIXHarrison, Jackson3 hr
Aug 17, 2:17 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River118 min
Aug 17, 2:52 PM CDTAreal Flood AdvisoryLIXHancock, Pearl River113 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.